Hail, Yuma
- When
- June 23, 6:11 PM MST
- Where
- Yuma County, 3.79 mi WNW of Yuma
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.150, -102.780
Strong thunderstorms developed over the Colorado Plains in the afternoon and moved into Yuma and Kit Carson counties during the evening. One report of nickel sized hail was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong thunderstorms developed over the Colorado Plains in the afternoon and moved into Yuma and Kit Carson counties during the evening. One report of nickel sized hail was received. Thunderstorms continued overnight with locally heavy rainfall, but no flash flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 5:03 PM MST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 603 PM MDT MON JUN 23 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 200 PM MDT MON JUN 23 2014 PARTLY TO MOSTLY CLEAR SKIES WERE PRESENT ACROSS THE TRI STATE AREA DURING THE EARLY AFTERNOON HOURS. WATER VAPOR IMAGERY SHOWED A DRY SLOT OF AIR OVER THE TRI STATE AREA THAT BEGAN TO SLIDE EASTWARD...WITH MORE MOISTURE ENTERING THE REGION FROM THE WEST. VISIBLE SATELLITE IMAGERY SHOWED SOME CUMULUS CLOUDS DEVELOPING ALONG A WEAK SURFACE CONVERGENCE ZONE IN EASTERN COLORADO...WHICH COULD BE A POTENTIAL AREA FOR CONVECTIVE DEVELOPMENT LATER THIS AFTERNOON AND EVENING. AT THE UPPER LEVELS...FORCING ACROSS THE TRI STATE AREA LOOKS TO BE GENERALLY WEAK WITH A RIDGE SETTING UP OVER THE SOUTHWEST PORTION OF THE CONUS. SURFACE FORCING WILL BE PRESENT ACROSS THE COLORADO FRONT RANGE...WITH CONVERGENCE POSSIBLY SPARKING THUNDERSTORMS THAT WILL TRAVEL ACROSS THE HIGH PLAINS AND INTO THE TRI STATE AREA. RADAR IMAGERY IS ALREADY SHOWING CONVECTION DEVELOPING ALONG THE FRONT RANGE...AND THUNDERSTORMS WILL LIKELY BEGIN FOR THE FORECAST AREA AROUND MID TO LATE THIS AFTERNOON. MODEL SOUNDINGS FOR EASTERN COLORADO SHOW VERY LIMITED LOWER LEVEL WIND SPEEDS WITH STORM MOTIONS AT OR UNDER 15 KTS. HOWEVER...LAPSE RATES ALOFT WILL ALLOW FOR POSSIBILITY OF STRONG STORMS WITH LARGE HAIL AND DAMAGING WINDS TO BE POSSIBLE WITH PLENTY OF MOISTURE ALOFT AND DCAPE VALUES APPROACHING 1000 J/KG. BULK SHEAR VALUES DO NOT LOOK IMPRESSIVE BEFORE 00Z...BUT VALUES SUPPORTING STRONGER THUNDERSTORMS WILL BEGIN TO MOVE THROUGH EASTERN COLORADO AND WESTERN KANSAS FOR THE EVENING HOURS. MODEL SOUNDINGS ALONG KANSAS HIGHWAY 27 AND EAST SHOW UPPER PROFILES WITH THINNER CAPE PROFILES ALONG WITH WEAK LOWER LEVEL WINDS...WHICH MAY BE MORE CONDUCIVE TO HEAVIER RAINFALL IN SLOW MOVING THUNDERSTORMS INTO THE EVENING AND OVERNIGHT HOURS. ALTHOUGH THERE IS A LACK OF A LOWER AND MID LEVEL JET TO AID IN ENHANCING CONVECTION...LOWER CONVECTIVE TEMPERATURES IN THE UPPER 70S WILL LIKELY BE BREACHED THIS AFTERNOON TO ERODE THE WEAK CAP IN PLACE...WHICH WILL CHANCES FOR ISOLATED THUNDERSTORMS THAT WILL EVOLVE INTO MORE OF A CONVECTIVE COMPLEX TONIGHT. UPPER PROFILES WILL CONTINUE TO BE SATURATED OVERNIGHT...WHICH WILL BRING RAIN SHOWERS AND THUNDERSTORMS WITH SUFFICIENT CAPE ALOFT TO SUSTAIN THUNDERSTORMS. A MID AND LOWER LEVEL JET WILL BRING CHANCES FOR SEVERE THUNDERSTORMS TO OCCUR TUESDAY AFTERNOON AS STRONG BULK SHEAR AND INSTABILITY ALOFT WILL BE LIKELY PRESENT ACROSS THE FORECAST AREA ONCE AGAIN. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 200 PM MDT MON JUN 23 2014 TUESDAY NIGHT...CONVECTION EXPECTED TO MOVE SOUTHEAST IMPACTING AREAS GENERALLY SOUTH OF THE INTERSTATE WITH HIGHEST POPS PER MODEL 700-300 RH AND UPPER JET DIVERGENT PATTERN. MAY BE IN THE FORM OF SMALL MCS. LOWS IN THE MID TO UPPER 50S EXCEPT SOME LOW 60S ACROSS THE EASTERN 1/2 OF THE AREA. WEDNESDAY-WEDNESDAY NIGHT...LOOKS LIKE ANOTHER GOOD CHANCE FOR AFTERNOON AND OVERNIGHT THUNDERSTORMS AS YET ANOTHER DISTURBANCE MOVES THROUGH. HIGHEST POPS ACROSS THE WEST/NORTHWEST BY AFTERNOON SLIDING SOUTHEAST IMPACTING MAINLY THE WESTERN 1/2 OF THE AREA DURING THE EVENING. HIGHS IN THE LOW TO MID 80S WITH LOWS IN THE MID 50S TO AROUND 60 WEST...LOW TO MID 60S ELSEWHERE. THURSDAY-THURSDAY NIGHT...LOOKS TO BE DRY DURING THE DAY WITH A SLIGHT CHANCE OF PRECIP THURSDAY NIGHT. CONFIDENCE NOT REAL HIGH ON THURSDAY NIGHT POPS. HIGHS MID 80S TO AROUND 90 WITH LOWS IN THE 60S. FRIDAY-SATURDAY...AFTERNOON AND EVENING CHANCES FOR THUNDERSTORMS CONTINUE WITH A SLIGHT DECREASE IN AREAL COVERAGE SATURDAY AS AN APPROACHING UPPER TROUGH MAKES ITS WAY INTO THE AREA. SUNDAY-MONDAY...FLOW ALOFT BECOMES NORTHWESTERLY. MORE FAVORABLE MID LEVEL MOISTURE APPEARS TO BE ABSENT DURING THE PERIOD THUS A DRY FORECAST. AFTERNOON TEMPERATURES EXPECTED TO WARM INTO THE 90S WITH LOWS GENERALLY IN THE 60S. A FEW READINGS AROUND 70 POSSIBLE IN THE HILL CITY AREA. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 548 PM MDT MON JUN 23 2014 VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD AT MCK AND GLD. ISOLATED TO SCATTERED THUNDERSTORMS SHOULD MOVE OUT OF EASTERN COLORADO AND THROUGH THE GLD AREA MAINLY BETWEEN 02-06Z WITH ADDITIONAL SHOWERS AND THUNDERSTORMS IN THE VICINITY THROUGH THE REMAINDER OF THE NIGHT AND INTO TOMORROW MORNING. AFTER 22Z TUESDAY AFTERNOON...ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED. THE MOVEMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MCK SITE IS EXPECTED TO OCCUR A FEW HOURS LATER AND WITH LESS COVERAGE THAN GLD...MAINLY AFTER 07Z TONIGHT. A FEW SHOWERS WILL LINGER THROUGH THE DAY ON TUESDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...MK LONG TERM...99 AVIATION...LOCKHART
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT MON JUN 23 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT MON JUN 23 2014 /1141 AM CDT MON JUN 23 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP MID AFTERNOON IN FAR EASTERN COLORADO AND SLOWLY MOVE EASTWARD...CLIPPING PORTIONS OF THE TRI STATE AREA THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE FOR PORTIONS OF EASTERN COLORADO WITH THE DEVELOPMENT OF ISOLATED SUPERCELL THUNDERSTORMS. ISOLATED STORMS WILL EVOLVE INTO A LARGER COMPLEX THIS EVENING...AND GUSTY WINDS WILL BECOME THE PRIMARY THREAT. SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAIN...AND FLASH FLOODING MAY OCCUR FOR SOME LOCATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY AFTERNOON AND EVENING ALONG AND EAST OF HIGHWAY 27. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL REMAIN POSSIBLE WITH SLOW STORM MOVEMENT. THUNDERSTORM CHANCES CONTINUE FOR EACH AFTERNOON AND EVENING THROUGH FRIDAY NIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KOCHASIC
The Goodland radar (KGLD), 127 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529068.